Creson TK, Austin DR, Shaltiel G, McCammon J, Wess J, Manji HK, Chen G. Lithium treatment attenuates muscarinic M1 receptor dysfunction.
Bipolar Disord 2011: 13: 238–249. © 2011 The Authors.
Journal compilation © 2011 John Wiley & Sons A/S.
Objective: Altered muscarinic acetylcholine receptor levels and receptor-coupled signaling processes have been reported in mood disorders. M1, one of five muscarinic receptor subtypes, couples to the phospholipase C/protein kinase C and extracellular signal-regulated kinase (ERK) pathways. Mood stabilizers regulate these pathways. MicroRNAs (miRNAs) are small noncoding RNAs that suppress translation in a sequence-selective manner. Lithium downregulates several miRNAs, including let-7b and let-7c. One predicted target of let-7b and let-7c is the M1 receptor. We hypothesized that miRNAs regulate M1 receptor translation, and that disrupted M1 expression leads to aberrant behaviors and disrupted downstream signaling pathways that are rescued by lithium treatment.
Methods: The effects of miRNAs and chronic treatment with mood stabilizers on M1 levels were tested in primary cultures and in rat frontal cortex. Effects of M1 ablation and chronic treatment with mood stabilizers on several signaling cascades and M1-modulated behaviors were examined in wild-type and M1 knockout mice.
Results: Let-7b, but not let-7c, negatively regulated M1 levels. Chronic treatment with lithium, but not valproate, increased M1 levels in the rat cortex. M1 knockout mice exhibit ERK pathway deficits and behavioral hyperactivity; chronic treatment with lithium attenuated these deficits and hyperactivity.
Conclusions: Lithium treatment can affect M1 receptor function through intracellular signaling enhancement and, in situations without M1 ablation, concomitant receptor upregulation via mechanisms involving miRNAs. Muscarinic dysfunction may contribute to mood disorders, while M1 receptors and the downstream ERK pathway may serve as potential therapeutic targets for alleviating manic symptoms such as psychomotor hyperactivity.